Skip to main content

Modular forms and q-analogues of modified double zeta values


We present explicit formulas for Hecke eigenforms as linear combinations of q-analogues of modified double zeta values. As an application, we obtain period polynomial relations and sum formulas for these modified double zeta values. These relations have similar shapes as the period polynomial relations of Gangl, Kaneko, and Zagier and the usual sum formulas for classical double zeta values.

This is a preview of subscription content, access via your institution.


  1. 1.

    Bachmann, H., Kühn, U.: The algebra of generating functions for multiple divisor sums and applications to multiple zeta values. Ramanujan J. 40, 605–648 (2016)

    MathSciNet  Article  Google Scholar 

  2. 2.

    Borwein, J., Bradley, D., Broadhurst, D.: Evaluations of k-fold Euler/Zagier sums: a compendium of results for arbitrary k. Electron. J. Combin. 4(2), 1–21 (1997)

    MathSciNet  MATH  Google Scholar 

  3. 3.

    Choie, Y., Zagier, D.: Rational period functions for PSL(2, Z). Contemp. Math. 143, 89–108 (1993)

    MathSciNet  Article  Google Scholar 

  4. 4.

    Gangl, H., Kaneko, M., Zagier, D.: Automorphic forms and zeta functions. Double zeta values and modular forms. Automorphic forms and zeta functions, pp. 71–106. World Science Publication, Hackensack, NJ (2006)

    MATH  Google Scholar 

  5. 5.

    Kohnen, W., Zagier, D.: Modular forms with rational periods. Modular forms, Ellis Horwood Ser. Math. Appl.: Statist. Oper. Res., Horwood, Chichester, pp. 197–249 (1984)

  6. 6.

    Ma, D., Tasaka, K.: Relationship between multiple zeta values of depths 2 and 3 and period polynomials, preprint, arXiv:1707.08178

  7. 7.

    Manin, Y.: Periods of parabolic forms and \(p\)-adic Hecke series. Mat. Sb. 21, 371–393 (1973)

    Article  Google Scholar 

  8. 8.

    Matsumoto, K.: On Mordell–Tornheim and other multiple zeta-functions. In Proceedings of the session in analytic number theory and diophantine equations. Bonner Math. Schriften 360 (2003)

  9. 9.

    Kaneko, M., Tasaka, K.: Double zeta values, double Eisenstein series, and modular forms of level 2. Math. Ann. 357(3), 1091–1118 (2013)

    MathSciNet  Article  Google Scholar 

  10. 10.

    Okamoto, T.: Some relations among Apostol–Vu double zeta values for coordinate wise limits at non-positive integers. Tokyo J. Math. 34(2), 353–366 (2011)

    MathSciNet  Article  Google Scholar 

  11. 11.

    Ohno, Y., Zudilin, W.: Zeta stars. Commun. Number Theory Phys. 2(2), 325–347 (2008)

    MathSciNet  Article  Google Scholar 

  12. 12.

    Tasaka, K.: Hecke Eigenform and double Eisenstein series. Proc. Am. Math. Soc. 148(1), 53–58 (2020)

    MathSciNet  Article  Google Scholar 

  13. 13.

    Wan, J.: Some notes on weighted sum formulae for double zeta values. Proc. Math. Stat. 43, 361–380 (2013)

    MathSciNet  MATH  Google Scholar 

  14. 14.

    Zagier, D.: Hecke operators and periods of modular forms. Israel Math. Conf. Proc. 3, 321–336 (1990)

    MathSciNet  MATH  Google Scholar 

  15. 15.

    Zagier, D.: Periods of modular forms and Jacobi theta functions. Invent. Math. 104(3), 449–465 (1991)

    MathSciNet  Article  Google Scholar 

  16. 16.

    Zagier, D.: Periods of modular forms, traces of Hecke operators, and multiple zeta values. RIMS Kokyuroku 843, 162–170 (1993)

    MathSciNet  Google Scholar 

Download references


The author would like to thank Ulf Kühn, Nils Matthes and the referee for a lot fruitful comments and corrections.

Author information



Corresponding author

Correspondence to Henrik Bachmann.

Additional information

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

Communicated by Jens Funke.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Bachmann, H. Modular forms and q-analogues of modified double zeta values. Abh. Math. Semin. Univ. Hambg. 90, 201–213 (2020).

Download citation


  • Modular forms
  • Double zeta values
  • Period polynomials
  • Hecke operators

Mathematics Subject Classification

  • Primary 11F11
  • 11M32;
  • Secondary 11F67